By using our own approach, we study the strong convergence of an inexact proximal point algorithm with possible unbounded errors for a maximal monotone operator in a Banach space. We give a necessary and sufficient condition for the zero set of the operator to be nonempty and show that, in this case, this iterative sequence converges strongly to a zero of the operator. We present also some applications of our results to equilibrium problems and optimization. Our proximal point algorithm contains, as a special case, the one considered in Hilbert space by Djafari Rouhani and Moradi in (J Optim Theory Appl 172:222–235, 2017) and solves the open problem of extending it to a Banach space, which was stated in that paper and in Djafari Rouhani and Moradi in (J Optim Theory Appl 181:864–882, 2019) . Since the nonexpansiveness of the resolvent operator, which holds in Hilbert space, is not valid anymore in Banach space, our results require new methods of proofs, and significantly improve upon the previous results, both in theory and in applications.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Martinet, B.: Régularisation d’inéquations variationnelles par approximations successives. Rev. Française Informat. Recherche Opérationnelle 3, 154–158 (1970) (French)
Rockafellar, R.T.: On the maximal monotonicity of subdifferential mappings. Pacific J. Math. 33, 209–216 (1970)
Brézis, H., Lions, P.L.: Produits infinis de résolvantes. Israel J. Math. 29, 329–345 (1978)
Güler, O.: On the convergence of the proximal point algorithm for convex minimization. SIAM J. Control Optim. 29, 403–419 (1991)
Moudafi, A.: Proximal point algorithm extended to equilibrium problems. J. Nat. Geom. 15, 91–100 (1999)
Djafari Rouhani, B.: Asymptotic behaviour of quasi-autonomous dissipative systems in Hilbert spaces. J. Math. Anal. Appl. 147, 465–476 (1990)
Djafari Rouhani, B.: Asymptotic behaviour of almost nonexpansive sequences in a Hilbert space. J. Math. Anal. Appl. 151, 226–235 (1990)
Djafari Rouhani, B., Khatibzadeh, H.: On the proximal point algorithm. J. Optim. Theory Appl. 137, 411–417 (2008)
Djafari Rouhani, B., Moradi, S.: Strong convergence of two proximal point algorithms with possible unbounded error sequences. J. Optim. Theory Appl. 172, 222–235 (2017)
Djafari Rouhani, B., Moradi, S.: Strong convergence of regularized new proximal point algorithms. J. Optim. Theory Appl. 181, 864–882 (2019)
Morosanu, G., Petrusel, A.: A proximal point algorithm revisited and extended. J. Optim. Theory Appl. 182, 1120–1129 (2019)
Cioranescu, I.: Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems. Mathematics and Its Applications. Kluwer Academic Publishers Group, Dordrecht (1990)
Kamimura, S., Takahashi, W.: Strong convergence of a proximal-type algorithm in a Banach space. SIAM J. Optim. 13, 938–945 (2002)
Takahashi, W.: Nonlinear Functional Analysis Fixed Point Theory and Its Applications, vol. 62. Yokohama Publishers, Yokohama (2000)
Alber, Y.I. Metric and generalized projection operators in Banach spaces: properties and applications. In: Theory and Applications of Nonlinear Operators of Accretive and Monotone Type. Lecture Notes in Pure and Applied Mathematics, vol. 178, Marcel Dekker, New York, pp. 15–50 (1996)
Reich, S. A weak convergence theorem for the alternating method with Bregman distances. In: Theory and Applications of Nonlinear Operators of Accretive and Monotone Type. Lecture Notes in Pure and Applied Mathematics, vol. 178, Marcel Dekker, pp. 313–318 (1996)
Kohsaka, F., Takahashi, W.: Existence and approximation of fixed points of firmly nonexpansive-type mappings in Banach spaces. SIAM J. Optim. 19, 824–835 (2008)
Iusem, A.N., Svaiter, B.F.: On diagonal subdifferential operators in nonreflexive Banach spaces. Set-Valued Variat. Anal. 20, 1–14 (2012)
The authors are grateful to the Editor and the referees for their constructive comments leading to the improvement of the paper. This work is done while the second author was visiting the University of Texas at El Paso. The second author would like to thank Professor Djafari Rouhani and the Department of Mathematical Sciences for their kind hospitality at the University of Texas at El Paso during his visit.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Communicated by Akhtar A. Khan.
About this article
Cite this article
Djafari Rouhani, B., Mohebbi, V. Strong Convergence of an Inexact Proximal Point Algorithm in a Banach Space. J Optim Theory Appl 186, 134–147 (2020). https://doi.org/10.1007/s10957-020-01695-w
- Equilibrium problems
- Maximal monotone operator
- Proximal point method
- Strong convergence
Mathematics Subject Classification